Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Charleston, WV

May 27, 2018Lewis County, Upshur County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 27, 2018, 9:25 PM EDT for Lewis County, Upshur County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 9:25 PM EDT (01:25 UTC)
Expired
May 28, 2018, 12:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Lewis County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:03 PM EDTFLASH FLOOD2 Ne Crawford, WVHIGH WATER ON SOUTHBOUND US-19 AT SAMMY RUN. VIA @WV511CENTRAL ON TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WGUS51 KRLX 280125
FFWRLX
WVC041-097-280430-
/O.NEW.KRLX.FF.W.0016.180528T0125Z-180528T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
925 PM EDT SUN MAY 27 2018

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Southeastern Lewis County in northern West Virginia...
  West central Upshur County in northeastern West Virginia...

* Until 1230 AM EDT

* At 925 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Walkersville and Ireland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3879 8037 3880 8048 3881 8048 3883 8047
      3884 8049 3885 8049 3885 8050 3897 8053
      3896 8033

$$

12
2 follow-up statements
280 
WGUS71 KRLX 280251
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1051 PM EDT SUN MAY 27 2018

WVC041-097-280430-
/O.CON.KRLX.FF.W.0016.000000T0000Z-180528T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-Upshur WV-
1051 PM EDT SUN MAY 27 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR
SOUTHEASTERN LEWIS AND WEST CENTRAL UPSHUR COUNTIES...

At 1048 PM EDT, Doppler radar indicated that the thunderstorms that 
produced heavy rain across the warned area had weakened and moved 
away from the area. Up to three inches of rain fell.

Flooding was reported on U.S. route 19 at Sammy run.

Some locations that will experience flooding include...
Walkersville and Ireland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3879 8037 3880 8048 3881 8048 3883 8047
      3884 8049 3885 8049 3885 8050 3897 8053
      3896 8033

$$

12
715 
WGUS71 KRLX 280421
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1221 AM EDT MON MAY 28 2018

WVC041-097-280431-
/O.EXP.KRLX.FF.W.0016.000000T0000Z-180528T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lewis WV-Upshur WV-
1221 AM EDT MON MAY 28 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LEWIS AND WEST CENTRAL
UPSHUR COUNTIES WILL EXPIRE AT 1230 AM EDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3879 8037 3880 8048 3881 8048 3883 8047
      3884 8049 3885 8049 3885 8050 3897 8053
      3896 8033

$$

KISTNER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 27, 8:51 PM EDT, 34 minutes earlier.

Area forecast discussion, May 27, 8:51 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
851 PM EDT Sun May 27 2018

.SYNOPSIS...
Convection lingers in the mountains Monday. Unsettled weather
returns mid week, as remnants from Alberto push northward.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 850 PM Sunday...
Made some minor tweeks to sky/pop/wx grids for disapating
storms. Did add fog in the wx grids overnight, as plenty of low
level moisture around and thinning clouds will allow fog to
develop.

As of 220 PM Sunday...

Actually getting the northern most fringes of the cirrus
associated with TS Alberto into Dickenson/Buchanan/McDowell
counties this afternoon.

Convective activity is firing in a weakness in the 500mb field
aloft, east of a very sharp dewpoint gradient/deformation zone
oriented west to east from the PA/WV border back into
southwestern Ohio, and then southwestward along the Ohio River.
There will be slight southward movement of this feature aloft
through the CWA this evening into tonight, and will keep the
POPs confined to this area as a result.

Mild again overnight with valley fog a strong bet. Keep the
shower chances going as well in the aforementioned areas as
well.

POPs largely confined to the mountains and the western slopes on
Monday. Meanwhile, further northwest, temperatures in
southeastern Ohio could reach the 90F mark, and should be the
warmest in the CWA tomorrow.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 300 PM Saturday...

Main focus for the short term is the track of Alberto as it
weakens and lifts north. Consensus has been to shift the track a
bit west, with the circulation center now lifting into the lower
Ohio River Valley by Tuesday night, and to near the southern tip
of Lake Michigan by late Wednesday. Wednesday night into
Thursday the remnants should head east across the Great Lakes.
Have generally chance POPs Tuesday into Tuesday night with
widespread likely POPs Wednesday. Models showing a bit of a
precip shadow across the western slopes Wednesday, so actually
kept POPs a touch lower there. Then also have likely POPs
Thursday as the remnants pass well to our north. Periods of
heavy rain are expected, but uncertainty remains in locations of
highest accumulation.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM Saturday...

Decent uncertainty through the long term. GFS showing an upper
level low in the vicinity through much of the period. The ECMWF
keeps this as an open wave and is more over the East Coast. With
this in mind went with a consensus blend which keeps some POPs
around through the weekend.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
As of 800 PM Sunday...

Showers over the region will continue to dimish in coverage and
intensity this evening. With plenty of low level moisture and
with clouds thinning,  expect fog to develop over much of the
area. Timing of IFR/LIFR fog developing will depend on how fast
clouds from left over convection will thin out. VFR condtions
should return aft 13Z-14Z timeframe. Rest of tomorrow expect
more of the same CU development and possible storms during the
afternoon timeframe on Monday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of fog develop tonight may vary due
to sky cover.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 05/25/18
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z TUESDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MZ/26
NEAR TERM...JS/26
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...JS
Hazardous weather outlook, May 27, 3:06 AM EDT, 18 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
306 AM EDT Sun May 27 2018

VAZ003-004-WVZ005>008-013>020-024>034-039-040-515>526-280715-
Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-
Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
306 AM EDT Sun May 27 2018

This Hazardous Weather Outlook is for southwest Virginia and much
of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms with heavy downpours will be possible today.
There is some potential for localized flash flooding due to saturated
soils in some areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ009>011-280715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wood-Pleasants-Tyler-
306 AM EDT Sun May 27 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 27, 6:37 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     FLASH FLOOD      3 SSW CROSS LANES       38.39N  81.79W
05/27/2018                   KANAWHA            WV   911 CALL CENTER

            CROSS LANES DR AND TIMBER CREEK LN. HIGH WATER. VIA
            LIVECALLS WEBPAGE.

&&

EVENT NUMBER RLX1800051

MEC
Local storm report, May 27, 6:38 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLASH FLOOD      1 W CROSS LANES         38.44N  81.77W
05/27/2018                   KANAWHA            WV   911 CALL CENTER

            HIGH WATER, 102 BROOKHAVEN DR. VIA LIVECALLS
            WEBPAGE.**CORRECTED TIME**

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1800050

MEC
Local storm report, May 27, 6:42 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      1 NNW CROSS LANES       38.44N  81.77W
05/27/2018                   KANAWHA            WV   911 CALL CENTER

            DOC BAILEY RD AND KELLY RD. HIGH WATER. VIA LIVECALLS
            PAGE.

&&

EVENT NUMBER RLX1800052

MEC
Special weather statement, May 27, 6:43 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
643 PM EDT SUN MAY 27 2018

WVZ034-515-272315-
Wyoming-Northwest Raleigh-
643 PM EDT SUN MAY 27 2018

...A STRONG THUNDERSTORM AFFECTING WEST CENTRAL RALEIGH AND
NORTHEASTERN WYOMING COUNTIES...

At 641 PM EDT, a strong thunderstorm was located near Twin Falls
State Park, or 8 miles northeast of Pineville. the storm is nearly
stationary.

Heavy rainfall was occurring with this slow moving storm. Over one
inch of rain is possible within 30 minutes.inds in excess of 30 mph
are possible with this storm.

Locations impacted include...
Twin Falls State Park, Kopperston, Bolt and Maben.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. The water depth may be too great to allow your car to
cross safely. Move to higher ground.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3763 8159 3778 8160 3778 8159 3776 8158
      3777 8157 3777 8156 3778 8154 3778 8134
      3761 8136
TIME...MOT...LOC 2241Z 189DEG 3KT 3770 8147

12
Local storm report, May 27, 6:46 PM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FLASH FLOOD      1 NNW CROSS LANES       38.44N  81.77W
05/27/2018                   KANAWHA            WV   FIRE DEPT/RESCUE

            HEARD VIA KANAWHA CO FIRE RADIO. WATER RESCUE, 612
            CROSS LANES DRIVE NEAR BROHARD. SILVER SEDAN, WOMAN AND
            TWO CHILDREN. NEAR ARMOUR CREEK.

&&

EVENT NUMBER RLX1800053

MEC
Local storm report, May 27, 6:49 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      CROSS LANES             38.44N  81.77W
05/27/2018                   KANAWHA            WV   FIRE DEPT/RESCUE

            HEARD VIA FIRE RADIO. WATER RESCUE, SUN VALLEY DRIVE.

&&

EVENT NUMBER RLX1800054

MEC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:07 PM EDTFlash Flood WarningRLXRandolph3 hr
May 28, 12:40 PM EDTSpecial Weather StatementRLXNicholas, Pocahontas, Randolph, Webster35 min
May 28, 1:19 PM EDTSpecial Weather StatementRLXWebster26 min
May 28, 1:32 PM EDTSpecial Weather StatementRLXWebster28 min
May 28, 2:22 PM EDTSpecial Weather StatementRLXBraxton, Clay, Randolph, Upshur38 min
May 28, 2:54 PM EDTFlash Flood WarningRLXPocahontas, Randolph2 hr
May 28, 4:10 PM EDTSpecial Weather StatementRLXPutnam35 min
May 28, 4:53 PM EDTSpecial Weather StatementRLXCabell, Jackson, Mason, Putnam, Roane, Wayne37 min
May 28, 5:30 PM EDTSpecial Weather StatementRLXMason45 min
May 28, 6:14 PM EDTFlash Flood WarningRLXCabell, Wayne3 hr

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.